Illinois, 2001

Winter Storm in Illinois, February 8 to 9, 2001

February 8 to 9, 2001 · NWS DVN · 4 events in 4 counties and zones

The second phase of the storm system began with rain, heavy at times, during the afternoon. As the storm system began to pull east late Thursday night and Friday morning, colder air overspread the region changing the rain to a wintry mix, and then to snow.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The second phase of the storm system began with rain, heavy at times, during the afternoon. As the storm system began to pull east late Thursday night and Friday morning, colder air overspread the region changing the rain to a wintry mix, and then to snow. Much of the area had ice accumulations of around 1/4 inch, with snowfall amounts of 1 to 4 inches. The snow tapered off during the late afternoon. Strong northwest winds gusting to around 40 mph whipped the freshly fallen snow around, creating near whiteout conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 8, 8:57 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Feb 8, 8:57 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 PM CST THU FEB 8 2001

CURRENT FORECAST LOOKS GENERALLY ON TRACK AND I DON'T ANTICIPATE
MAKING ANY BIG CHANGES.  IT APPEARS THE DENSE FOG IS BREAKING UP AS
THE HEAVIER RAIN SHIFTS EAST.

A WEAK WAVE ALONG THE FRONTAL BOUNDARY HAS BEEN MOVING THROUGH THE
CWA THE PAST FEW HOURS AND IS CURRENTLY LOCATED JUST NORTH OF THE
QCA PER SURFACE OBS AND LAPS ANALYSES.  THE HEAVIEST RAIN IS EAST OF
THIS FEATURE.

PROFILER DATA AND SURFACE OBS SUGGEST THE NEXT SYSTEM IS RAPIDLY
TAKING SHAPE IN THE PLAINS.  PRECIP IS BREAKING OUT ACROSS NORTHWEST
MO AND EASTERN KS IN THE FORM OF ICE AND SNOW.  SO...WE MAKE GET A
LITTLE BREAK...BUT THERE IS PLENTY MORE COMING.

.DVN...
IA...WINTER STORM WARNING TONIGHT AND FRIDAY NRN ZONES.
     WINTER STORM WARNING LATE TONIGHT AND FRIDAY SOUTHERN ZONES.
     FLOOD WATCH TONIGHT ALL ZONES.

IL...WINTER0 STORM WARNING LATE TONIGHT THROUGH FRIDAY NORTHERN ZONES.
     FLOOD WATCH TONIGHT ALL ZONES

MO...WINTER STORM WARNING LATE TONIGHT THROUGH FRIDAY.
     FLOOD WATCH TONIGHT.

WOLF

In the hours before

Special weather statement, Feb 8, 7:24 PM CST, 3 hours 36 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090800-

FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
724 PM CST THU FEB 8 2001

...A FLOOD WATCH IS IN EFFECT TONIGHT...

A FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR PARTS OF EASTERN IOWA...
NORTHWEST ILLINOIS AND EXTREME NORTHEAST MISSOURI.  STRONG AND
MOIST SOUTH WINDS ARE FEEDING A STORM SYSTEM PRODUCING WIDESPREAD
RAINFALL OVER THE REGION TONIGHT.  WITH A SNOWPACK AND FROZEN GROUND
COMBINING WITH MODERATE TO LOCALLY HEAVY RAINFALL...THE POSSIBILITY
OF FLOODING EXISTS.

SHOWERS AND A FEW THUNDERSTORMS RUMBLING ACROSS THE AREA TONIGHT HAVE
ALREADY PRODUCED RAINFALL AMOUNTS UP TO ABOUT 1 INCH.  THE
THUNDERSTORM ACTIVITY HAS MOVED EAST OF THE AREA...SOMEWHAT REDUCING
THE FLOOD THREAT.  HOWEVER...RAIN WILL CONTINUE MUCH OF THE NIGHT...
AND SHOULD BEGIN CHANGING TO FREEZING RAIN THEN SNOW FROM THE
NORTHWEST.

STAY TUNED FOR LATER STATEMENTS CONCERNING THIS STORM SYSTEM.  BE
WARY FOR PONDING WATER ON ROADWAYS.

WOLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Carroll

When
February 8, 11:00 PM CST to February 9, 7:00 PM CST
Where
Carroll forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
February 8, 11:00 PM CST to February 9, 7:00 PM CST
Where
Hancock forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Winter Storm, Henry

When
February 8, 11:00 PM CST to February 9, 7:00 PM CST
Where
Henry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Winter Storm, McDonough

When
February 8, 11:00 PM CST to February 9, 7:00 PM CST
Where
McDonough forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234044, 5234045, 5234046, 5234047.